Hail, Elbert
- When
- July 3, 4:44 PM MST
- Where
- Elbert County, 9.09 mi W of Lowland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.530, -104.150
A severe thunderstorm produced hail, up to the size of golfballs, near Agate. Some roof damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail, up to the size of golfballs, near Agate. Some roof damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 1:54 PM MST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 254 PM MDT THU JUL 3 2008 .SHORT TERM...CONVECTION IS SLOW TO GET GOING SO FAR THIS AFTERNOON. THERE IS MINIMAL COVERAGE IN THE MOUNTAINS AND FOOTHILLS ONLY. RADAR AND SATELLITE PICTURES INDICATE A COUPLE DECENT BOUNDARIES JUST EAST OF THE METRO AREA ON THE PLAINS. SURFACE DEW POINTS ARE STILL IN THE 50S ACROSS ALL THE PLAINS AND LOWER FOOTHILLS. THE EASTERN PLAINS ARE STILL QUITE COOL WITH THE STRATUS FIELD STILL TRYING TO DISSIPATE. THE BOUNDARY LAYER FLOW HAS A EASTERLY COMPONENT TO IT ACROSS ALL THE PLAINS AND THERE IS A DENVER CYCLONE IN PLACE. MODELS KEEP NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA TONIGHT AND FRIDAY. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD MOTION THIS EVENING...THEN WEAK DOWNWARD VERTICAL VELOCITY OVERNIGHT AND FRIDAY. THE BOUNDARY LAYER FLOW WILL BE EAST-SOUTHEASTERLY THIS EVENING...NORMAL DRAINAGE PATTERNS THROUGH FRIDAY MORNING...THEN WEAK EASTERLIES FRIDAY AFTERNOON. FOR MOISTURE...IT STAYS FAIRLY MOIST THIS EVENING...THEN DRIES OUT SOMEWHAT. PRECIPITABLE WATER VALUES ARE 0.90 TO 1.10 INCH THIS EVENING. BY FRIDAY LATE DAY THEY ARE DOWN TO 0.50 TO 0.65 INCH. MODELS KEEP A THETA-E AXIS ACROSS THE FOOTHILLS AND PLAINS ALL EVENING. BY LATE DAY FRIDAY THE AXIS HAS MIGRATED EAST OF THE STATE. THERE IS SOME CAPE OVER THE FOOTHILLS AND ADJACENT PLAINS THIS EVENING...ITS NOT REAL GREAT WITH DECENT HEATING LACKING. THE CAPE IS BEST OVER THE FOOTHILLS...NORTHERN BORDER...AND EASTERN BORDER FOR LATE DAY FRIDAY. THE CAPE VALUES ARE PRETTY MINIMAL ON FRIDAY. CROSS SECTIONS SHOW IT PRETTY CAPPED ACROSS THE EASTERN TWO-THIRDS OF THE PLAINS THIS EVENING. THE REST OF THE PLAINS AND HIGH COUNTY HAVE FAIRLY DECENT LAPSE RATES. CURRENT TEMPERATURES ARE CLOSE TO THE PROGGED VALUES NEEDED TO INITIATION CONVECTION OVER THE WESTERN PLAINS. WILL LET 30%-40% POPS GOING IN THE FOOTHILLS AND ADJACENT PLAINS FOR THIS EVENING. LESS ELSEWHERE...WITH 0%-10% OVER THE FURTHER EAST. ON FRIDAY 0-10% WILL SUFFICE FROM MID AFTERNOON ON. FOR TEMPERATURES...FRIDAYS HIGHS ARE 3-5 C WARMER THAN TODAYS. .LONG TERM...591 HIGH PRES RIDGE OVER NRN/CNTRL COLORADO SATURDAY WITH 16-18C TEMPS AT 700MBS PROMISES TO PRODUCE ANOTHER ABNORMALLY WARM DAY FOR THE CWFA. AS THE DAY PROGRESSES MODELS SHOW THE 700-500MB RIDGE AXIS SHIFTING EAST OF THE FRONT RANGE OPENING THE DOOR TO AN INFLUX OF SUBTROPICAL MOISTURE FROM THE FOUR CORNER REGION. AS THIS OCCURS SHOULD SEE LOW/MID-LEVEL HUMIDITIES INCREASING INITIALLY IN THE HIGH COUNTRY THEN OUT ACROSS THE PLAINS TOWARDS EVENING. ALL THIS IN ADVANCE OF A WEAK SHORTWAVE MOVING OUT OF NRN/CNTRL UTAH. COMBINATION OF WEAK SYNOPTIC SCALE LIFT AND STEEP LAPSE RATES PRODUCED BY STRONG SFC HEATING SHOULD RESULT IN SCATTERED T-STORM COVERAGE IN THE HIGH COUNTRY...AND ISOLATED/WDLY SCATTERED LATE DAY STORMS ON THE PLAINS. ALTHO CONVECTION ON THE PLAINS SHOULD HOLD OFF LONG ENOUGH TO ALLOW TEMPERATURES TO RISE INTO THE LOWER/MID 90S. AS THIS WAVE MOVES OUT OVER THE PLAINS SO WILL STORMS OFF THE FOOTHILLS. MOIST S-SELY INFLOW ON THE PLAINS COULD EXTEND THE LIFE OF STORMS EAST OF A STERLING TO LIMON LINE WELL INTO THE NIGHT. ON SUNDAY...YET ANOTHER SHORTWAVE...STRONGER THAN THE PREVIOUS ONE...RACES OUT OF THE UPPER GREAT BASIN AND ACROSS NRN COLORADO LATE AFTERNOON AND OVERNIGHT. SEE AMPLE LOW LEVEL MOISTURE...AND WITH WINDS ALOFT SHIFTING TO THE SW...VERTICAL WIND PROFILE GROWS INCREASINGLY MORE FAVORABLE FOR MULTI-CELL STORM DVLPMNT ON THE PLAINS. NAM INDICATES SFC BASED CAPE VALUES UP AROUND 1800 J/KG ALONG THE NRN FRONT RANGE FM 21Z/SUN-00Z/MON. FROM THERE AXIS OF LOW-LEVEL MOISTURE AND INSTABILITY SWINGS OUT ACROSS THE PLAINS WHERE WE COULD SEE A FEW STORMS CRANKING UP TO SEVERE LIMITS. HAIL AND HVY RAIN THE MAIN THREAT. GFS SHOWS THIS WAVE MOVING EAST OF THE STATE AFTER 06Z/MONDAY. SHOULD SEE AN END TO STORMS IN THE FAR ERN COUNTIES NOT LONGER AFTER. TEMPS ON SUNDAY ABOUT 6-10 DEGF LOWER THAN THE DAY BEFORE BECAUSE OF INCREASED CLOUD COVER/ CONVECTION AND COOLING ALOFT. MONDAY THROUGH THURSDAY...HOT UPPER LEVEL RIDGE REBUILDS OVER THE GREAT BASIN WHICH RETURNS THE FCST AREA TO A DRIER SUBSIDENT NWLY FLOW PATTERN. HOWEVER SHOULD STILL SEE A SLIGHT CHANCE OF AFTERNOON AND EVENING T-STORMS...MAINLY OVER THE HIGH COUNTRY EACH DAY. MAXIMUM TEMPERATURES EXPECTED TO RUN SOME 3-7F DEGF ABOVE AVERAGE THRU THE PERIOD. && .AVIATION...THUNDERSTORMS AND ASSOCIATED WINDS/PRECIPITATION SHOULD END BY 04Z THIS EVENING. VFR CONDITIONS AND NORMAL DIURNAL WIND PATTERNS CAN BE EXPECTED AFTER THAT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RJK/BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT THU JUL 03 2008 COZ030>051-041200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1100 AM MDT THU JUL 03 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANGE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS AFTER 2 PM...THEN OUT ON THE ADJACENT PLAINS AND PALMER RIDGE AFTER 4 PM. FURTHER EAST ON THE PLAINS...ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED. WITH PLENTY OF MOISTURE AROUND...HEAVY RAINFALL COULD BE A PROBLEM IN SOME AREAS. A FEW STORMS COULD PRODUCE STRONG WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXPECT HOT AND DRY CONDITIONS INDEPENDENCE DAY WITH ONLY A SLIGHT CHANCE FOR LATE DAY MOSTLY DRY THUNDERSTORMS IN THE MOUNTAINS. BY SATURDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE SLIGHTLY AREAWIDE WITH THE ATMOSPHERE BECOMING MORE MOIST AND UNSTABLE. BY SUNDAY LOOK FOR SOMEWHAT COOLER TEMPERATURES AND A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE. A FEW LATE DAY STORMS ACROSS THE NORTHEAST CORNER OF THE STATE MAY BECOME SEVERE. FOR MONDAY THROUGH WEDNESDAY...THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH TEMPERATURES RETURNING TO ABOVE NORMAL READINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE FRONT RANGE FOOTHILLS AND I-25 URBAN CORRIDOR AFTER 2 PM. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/BAKER
The Denver radar (KFTG), 44 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118948, 118949, 118950, 118951.